Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 25, NWS Flagstaff, AZ

September 6, 2011Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 6, 2011, 2:45 PM MDT for Navajo County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2011, 2:45 PM MDT (20:45 UTC)
Expired
Sep 6, 2011, 3:30 PM MDT
In force
45 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 108 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS55 KFGZ 062045
SVRFGZ
AZC017-062130-
/O.NEW.KFGZ.SV.W.0025.110906T2045Z-110906T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
145 PM MST TUE SEP 6 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 230 PM MST

* AT 138 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1.5 INCH
  DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEA TAYLOR...OR 15 MILES NORTHWEST OF SHOW LOW...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAYLOR BY 150 PM MST...
  SHUMWAY BY 155 PM MST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR CONTINUES TO INDICATE WEAK ROTATION WITHIN THIS STORM
AND THIS STORM HAS A HISTORY OF PRODUCING TORNADIC SIGNATURES IN
ADDITION TO VERY LARGE HAIL. WHILE THE STORM HAS WEAKENED SOMEWHAT
OVER THE PAST 20 MINUTES...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 3452 10986 3422 10987 3434 11030 3452 11027
TIME...MOT...LOC 2043Z 279DEG 19KT 3441 11016

$$

DJO
2 follow-up statements
055 
WWUS55 KFGZ 062101
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
201 PM MST TUE SEP 6 2011

AZC017-062130-
/O.CON.KFGZ.SV.W.0025.000000T0000Z-110906T2130Z/
NAVAJO AZ-
201 PM MST TUE SEP 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR SOUTHEASTERN NAVAJO COUNTY...

AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SHUMWAY...OR 11 MILES NORTH OF SHOW LOW...MOVING EAST
A 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF MILEPOST 345 ON SR 77 BY 205 PM MST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 3452 10986 3422 10987 3434 11030 3452 11027
TIME...MOT...LOC 2058Z 279DEG 19KT 3440 11007

$$

DJO
892 
WWUS55 KFGZ 062126
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
226 PM MST TUE SEP 6 2011

AZC017-062136-
/O.EXP.KFGZ.SV.W.0025.000000T0000Z-110906T2130Z/
NAVAJO AZ-
226 PM MST TUE SEP 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NAVAJO COUNTY
WILL EXPIRE AT 230 PM MST...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
HOWEVER THE STORM IS STILL PRODUCING HAIL UP TO THREE QUARTER INCH
DIAMETER AND HEAVY RAIN.

LAT...LON 3452 10986 3422 10987 3434 11030 3452 11027
TIME...MOT...LOC 2126Z 279DEG 19KT 3437 10989

$$

DJO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 10:42 AM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 6, 10:42 AM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
942 AM MST TUE SEP 6 2011

.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL BRUSH ARIZONA TODAY. AS
A RESULT...NORTHERN ARIZONA WILL SEE WIDESPREAD SHOWERS AND
THUNDERSTORMS AND COOLER TERMPERATURES. DRIER CONDITIONS WILL RETURN
FOR WEDNESDAY...THEN A CHANCE OF DAILY SHOWERS AND STORMS AND NEAR
NORMAL TEMPERATURES IS EXPECTED THURSDAY INTO THE WEEKEND.

&&

.DISCUSSION...A NORTHEAST TO SOUTHWEST ORIENTED BAND OF SHOWERS AND
THUNDERSTORMS RUNNING FROM KAYENTA TO BAGDAD WILL CONTINUE TO MOVE
SLOWLY EASTWARD THIS MORNING...BRINGING SHOWERS AND THUNDERSTORMS TO
A LARGE PORTION OF NORTHERN ARIZONA. THESE STORMS WILL BE DEVELOPING
IN AND MOVING THROUGH A WARM AND MOIST ENVIRONMENT...SO ONLY
MODERATE TO HEAVY RAIN IS EXPECTED WITH THESE STORMS. THE STORMS SO
FAR TODAY HAVE BEEN LOW-TOPPED WARM CORE SYSTEMS DUMPING 0.25 TO
0.35 INCHES OF RAIN IN 30 TO 45 MINUTES. THIS TREND SHOULD CONTINUE
FOR THE HEAVIER SHOWERS THROUGH THE REMAINER OF THE DAYTIME HOURS.
THE CURRENT FORECAST PACKAGE LOOKS GOOD AND NO UPDATES ARE NEEDED AT
THIS TIME.

&&

.PREVIOUS DISCUSSION/3:30 AM MST/...AT 3 AM...THE TROUGH AXIS WAS
LOCATED FROM NORTHERN UT INTO SOUTHERN NV AND WAS SLOWLY MOVING
EASTWARD. DEEP MOISTURE HAS BEEN DRAWN NORTHWARD INTO THE STATE OVER
THE PAST 24 HRS...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS AT
TIMES. ONE AREA OF RAIN AND ISOLATED STORMS WAS LOCATED OVER APACHE
AND NAVAJO COUNTIES AND SHOULD MOVE EAST OF THE STATE BY 8 TO 10 AM
THIS MORNING. THE OTHER AREA OF PRECIP ASSOCIATED WITH THE TROUGH
STRETCHED ACROSS NW ARIZONA FROM THE KAIBAB PLATEAU TO LAKE HAVASU.
AS THE TROUGH CLIPS THE STATE TODAY...EXPECT A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BECOME
STRONG...WITH LOCALLY HEAVY RAIN AND SMALL HAIL. THE LIMITING FACTOR
ON ANY STRONGER STORMS TODAY WILL BE THE AMOUNT OF CLOUD COVER
KEEPING SURFACE TEMPERATURES COOLER.

WEDNESDAY...AS THE LOW HEADS EASTWARD AND DRIER AIR MOVES IN FROM
THE NORTH...EXPECT THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS TO
SHIFT SOUTH OVER THE WHITE MTNS AND EASTERN MOGOLLON RIM. DRIER
NORTHEAST WINDS AND SEASONABLE TEMPERATURES CAN BE EXPECTED
ELSEWHERE.

THURSDAY THROUGH THE WEEKEND...ANOTHER WEAK TROUGH IS FORECAST TO
DEVELOP OVER CENTRAL AND SOUTHERN CALIFORNIA AND REMAIN FAIRLY
STATIONARY. ENOUGH MOISTURE SHOULD BE DRAWN BACK NORTHWARD OVER OUR
REGION FOR THE CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE EACH
DAY. IN ADDITION...COOLER MID-LEVEL TEMPERATURES ASSOCIATED WITH
THIS TROUGH WILL ADD TO THE INSTABILITY. THERE ARE SOME INDICATIONS
THAT THE CONVECTION COULD BE VIGOROUS AT SOME POINT FRIDAY OR
SATURDAY DUE TO INCREASING SHEAR ASSOCIATED WITH THE TROUGH. WILL
KEEP AN EYE ON THIS POSSIBILITY AS THE PATTERN DEVELOPS.

&&

.AVIATION...FOR THE 18Z PACKAGE...A TROUGH MOVING THROUGH ARIZONA
WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY.
THE HIGHEST COVERAGE FOR STORMS WILL OCCUR ALONG A CLOUD BAND AHEAD
OF THE TROUGH AXIS CURRENTLY LOCATED OVER COCONINO AND YAVAPAI
COUNTIES MOVING SLOWLY EASTWARD. SHOWER ACTIVITY WILL LIKELY
DECREASE IN COVERAGE TO ISOLATED AFTER 03Z...WITH SCATTERED SHOWERS
CONTINUING OVERNIGHT IN THE WHITE MOUNTAINS REGION. MVFR/LCL IFR
CONDITIONS WITH ERRATIC GUSTY WINDS ARE POSSIBLE IN THE STRONGER
STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................CLARK/JJ
AVIATION/FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 6, 5:12 AM MDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
412 AM MST TUE SEP 6 2011

AZZ004>018-037>040-070300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
412 AM MST TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH PASSING NORTH OF THE STATE WILL COMBINE WITH DEEP
MOISTURE TO PRODUCE OCCASIONAL SHOWERS AND THUNDERSTORMS TODAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE. A FEW STRONG STORMS MAY ALSO
DEVELOP SOUTH OF A LINE FROM SELIGMAN TO WINDOW ROCK BY THIS
AFTERNOON. SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AIR WILL FILTER IN FROM THE NORTH ON WEDNESDAY...KEEPING
THE BEST CHANCE OF STORMS OVER EAST-CENTRAL ARIZONA. THE CHANCE OF
THUNDERSTORMS WILL RETURN TO ALL OF NORTHERN ARIZONA THURSDAY INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 6, 10:43 AM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
943 AM MST TUE SEP 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     FLOOD            FLAGSTAFF               35.19N 111.62W
09/06/2011                   COCONINO           AZ   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER IN FLAGSTAFF REPORTED FLOODING
            HAS MADE SECTIONS OF ROAD THROUGH TIMBERLINE AND
            HUTCHISON ACRES IMPASSABLE. THE SPOTTER ALSO REPORTED
            MODERATE FLOW THROUGH PAINTBRUSH WASH.

&&

EVENT NUMBER FGZ1100231

RICKEY

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:39 PM MDTAreal Flood AdvisoryFGZYavapai2 hr
Sep 6, 10:32 AM MDTAreal Flood AdvisoryFGZCoconino3 hr
Sep 6, 12:53 PM MDTAreal Flood AdvisoryFGZApache3 hr
Sep 6, 1:31 PM MDTSevere Thunderstorm WarningFGZNavajo44 min
Sep 6, 2:09 PM MDTTornado WarningFGZNavajo36 min
Sep 6, 3:35 PM MDTSpecial Weather StatementFGZ40 min
Sep 6, 3:43 PM MDTFlash Flood WarningFGZApache62 min
Sep 6, 4:06 PM MDTAreal Flood AdvisoryFGZApache114 min
Sep 6, 4:38 PM MDTFlash Flood WarningFGZYavapai112 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.